Clinical Case no: 1 (8 year old boy with T1D)
Moderator(s): Forum Admin
Thread Score:
Page 1 of 1
Thread Actions

2/16/2016 at 11:52:30 AM GMT
Clinical Case no: 1 (8 year old boy with T1D)
Dear colleagues,


We would be very pleased if one of you can give us advice about the problems we are facing with one of our patients.

6 weeks ago an 8 year old boy was admitted in our paediatric ward. He is known with type 1 diabetes mellitus since 24-12-2012 (GAD antibodies positive).

Since January 2013 he was treated with CSII (filled with NovoRapid insulin) that resulted in good metabolic control (HbA1C 49-55m mmol/mol) in 2013-2014 and moderate control during 2015. (HbA1C 59-68 mmol/mol). His insulin need was around 0,5 IU/kg/day sc.

Since 2012 he is also known with Multi Complex Development Disorder (MCDD), a psychiatric  disease with episodes of rages and anxieties.

Because of increasing periods of aggressive behaviour the psychiatrist started in December 2014 with Risperidon medication (an atypical antipsychotic drug, 0,5 -0,75 mg daily) with not much influence on his glucose levels.

On 12-12-2015 the psychiatrist decided to switch the antipsychotic medication because of weight gain and headache and started with Abilify (Aripiprasol) medication, another atypical antipsychotic drug. The dose of Risperidon medication was reduced a couple of days later and finally stopped.

On 17-12-2015 this boy (height 132 cm, weight 32 kg) was admitted in our hospital because of a mild ketoacidosis. We started with iv insulin and he needed rather high doses of NovoRapid insulin iv to accomplish metabolic control.(basal rate 0,7 – 1,2 Units/hour, 0,75 U/kg/day)

Up to now he needs iv insulin (0,5-1,5 U/hour). We tried several times to switch to subcutaneous insulin, which was not successful (we tried Tresiba (INN-insulin degludec), NovoRapid and Apidra insulin). On the 5th of January 2016 he even received about 50 U iv NR and about 100 U of Tresiba and Apidra insulin sc, (about 6 U/kg/day subcutaneously). 

Because we found a few case reports that describe hyperglycaemia and insulin resistance after start of Aripiprasol, we decreased the dose of Aripiprasol and stopped this medication on the 7th of January 2016. The Risperidon was already stopped.

Since January 6th he is on iv insulin only. In order to decrease his insulin need we started with Metformin treatment on 15-01-2016 and increased this up to twice daily 500 mg.

Because of increasing episodes of aggressive behaviour we had to restart antipsychotic treatment. First we tried Dipiperon in combination with occasionally Haloperidol, but because of insufficient effect we switched recently to continuously Haloperidol (a first generation antipsychotic drug).

His total i.v insulin dose reduced very slowly from around 70 units/day (2 U/kg/day iv) to 40 units/day (1,25 U/kg/day) at this moment (partly due to reducing his carbohydrate intake), but since start of haloperidol his insulin dose has increased already to about 55 U/ day (1.5 u/day).

Last week we tried human insulin for a few days but with no different effect on his glucose levels.

 

Other important information: No illnesses. No technical problems, no manipulations.

 

Physical examination: no abnormalities, no lipodystrophy, no acanthosis nigricans, skin tags or other abnormalities. During admission he gained weight (now 36 kg). We are trying to reduce his intake and to improve his level of exercise.

 

Additional investigation: cortisol levels: 450 nmol/l in the morning,  decreasing to < 28 nmol/l at midnight.  Morning cortisol once 720 nmol/l. Normal thyroid function.

- low insulin levels (0,9-1,6 mU/l)

- Insulin antibodies 11 U/ml (N < 0,4), but in February 2015 Insulin antibodies 22 U/ml. No TPO of adrenal antibodies, BSE 8 mm/hr. ANA/ANCA neg.

 

Conclusion: 8 year old boy with DM type 1 and MCDD with insulin resistance most likely as a result of the antipsychotic medication. 

 

Questions:

- Has anybody seen insulin resistance  due to Aripiprasol medication? Does anybody know the underlying mechanism?  Is this situation always reversible? How long will it take before we can put him back on subcutaneous insulin?

  - Do you have other suggestions which can explain this situation?

- Because of increasing behavioural problems we needed to start with medication again; first dipiperon, now haloperidol. Since these are antipsychotic drugs we wonder if other medication is available which does not have an effect on glucose levels. Is someone familiar with other anti-aggressive behavioural medication in T1DM patients?

-  If we can’t put the patient back on subcutaneous insuline does anyone have suggestions how to treat him in the future?

  

JJG Hoorweg-Nijman. Pediatric Endocrinologist.

Email: jjgnijman@antoniusziekenhuis.nl

1-2-2016.



Last edited Thursday, February 25, 2016
2/19/2016 at 12:52:34 AM GMT
Posts: 1
Dear JJG Hoorweg-Nijman

Thank you for a very challenging case
I don't have personal experience with these agtents, so I will try to think outside of the Box!
Just a few questions, I may have missed it but what is his HbA1c doing?

I assume he is in a inpatient hospital arrangement and there is no ability for his management to be sabotaged by his other careers (we have seen cases of severe insulin resistance due to factitious management on the ward).

I presue his MRI head is normal?

We did had a case of severe insulin resistance that a colleague gave a dose of octreotide (to reduce the counter-regulatory hormones from chronic poor control). The result was staggeringly good, they needed no insulin for many days, and actually needed IV dextrose. He must have marked counter-regulatory hormones here I presume.

I am surprised his insulin level is so low with IV insulin.

Just thoughts, please let us know how this progresses
Dr C Jeffereies Auckland, NZ.



2/19/2016 at 3:42:51 PM GMT
Posts: 2
The case submitted by Gerda Hoorweg is an important one. It is important because it raises the question of how to deal with severe psychiatry symptoms, in this case in an 8 year old with type 1 diabetes as of age 5 years. I don't think such a case has ever been submitted to the ISPAD rare cases registry in Exeter (UK), but that is to be verified.

The symptoms Gerda describes are rare and the local psychiatrist has labelled them with one of these abbreviations that aid very little because they give no clue to the to the origin of the disorder nor to treatment of choice. A set of antipsychotic drugs was tried during which insulin resistance was documented, but it was not reported what the exact time course was of the insulin resistance in relation to the type of psycho-pharmacon used and its dose. At any rate the insulin dose used did vary in that course, suggesting the grade of insulin resistance may have had something to do with type and dose of the psycho-pharmacon used. Given the severity of the behavioural symptoms one must assume the psychiatrist felt urged to try this variety of psycho-pharmaca, ending with an older one, haloperidol, which settled the symptoms somewhat eventually.
This is a L-DOPA antagonist used a.o. in schizophrenia, the exact working mechanism still unknown and with possible long term side effects not desirable in any 8 year old.
No work up was done with regard to CNS imaging, no metabolic/toxicology lab. exams either. I presume the family hx. was negative and the clinical neurologic exam unremarkable.

My point is such severe cases are to be referred right away to an expert academic child neurology/psychiatry unit that does have ample experience seeking the diagnosis, prescription and follow up of such drugs if only because the pharmacokinetics may be different in an 8 year old type 1 diabetic from an adult schizophrenic.

G.Jan Bruining MD
Leiden, the Netherlands
mubruining@ziggo.nl


3/3/2016 at 12:31:14 PM GMT
Posts: 3
I would be interested in further information (with perhaps a neurological opinion and EEG) about the rage episodes and whether they may be complex partial seizures rather than MCDD. Or even another neurodegenerative disorder. Like Craig suggests, it may lead on to more extensive neurological work up like MRI brain which may give the clue to the insulin resistance.
Cheers
Peter Goss
General Paediatrician


Contact Us

ISPAD Executive Office
c/o K.I.T. Group GmbH
Association & Conference Management
Kurfürstendamm 71
10709 Berlin, Germany










Join ISPAD

Click the link below to join the Society!


Join Today!










Phone: +49 (0)30 24603-210
Fax: +49 (0)30 24603-200
Email: secretariat@ispad.or
g










Privacy Policy
Terms of Service
Legal Notice    

Disclaimer



































 © 2017 International Society for Pediatric and Adolescent Diabetes (ISPAD)






Association Management Software Powered by YourMembership  ::  Legal